Ask a doctor

Rapid Heartbeat, Anxiety and Tightness in Chest After Botox Injection, Is this Normal?

I have had two sessions of botox....one in the forehead region and the other for excessive sweating in the armpits. Both sessions resulted in rapid heartbeat, anxiety, a tightness in the chest area when breathing. It was not severe enough to warrant medical attention and it lasted about 18 hours post injections. I'm very nervous to try again. Is this a severe reaction or more of a common reaction? Would using a smaller dose be wise? Thank you.... Tracey

Doctor Answers (6)

Rapid Heartbeat, Anxiety and Tightness in Chest After Botox Injection, Is this Normal?

+2

The symptoms, that you describe, seem more like an axiety attack than a reaction to the Botox injections.  You may want to seek some advice from your medical doctor to be certain.


Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Botox reaction

+2
The symptoms you describe are not related to the Botox itself but may be a reaction to the anxiety of the treatment. If you want to be treated again, you could limit the area and also request an anti anxiety medication prior to the injections. Best of luck.

Robert L. Kraft, MD
New York Plastic Surgeon
5.0 out of 5 stars 11 reviews

Botox Injection

+1

After literally thousands of Botox injections over the last 10 years, I have never seen a rapid heart beat attributable to Botox.  I agree with others on this post that the signs and symptoms described are most likely related to anxiety.

Stephen Prendiville, MD
Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 32 reviews

You might also like...

Reaction to Botox injections

+1

Rapid heart beat, tightness in the chest are not expected reactions after Botox injections.  There might be an allergic component in the Botox, although this is very very rare, or an ingredient in the liquid used to dilute it.  There might be an anxiety reaction but there is also a possibility that you are having a reaction to some liquid that was used to dilute the botox and that the liquid contained adrenaline (epinephrine). Epinephrine is not used in the approved diluent. If the doctor had used epinephrine, you should see an allergist to make sure you're not allergic to the botox and then see a new board-certified dermatologist or plastic surgeon for your next botox treatment.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Anxiety from Botox

+1

Although, as other doctors have commented , anxiety may explain what you describe it is also possible that if you had a local injection of anesthesia that contained epinephrine or the doctor mixed the Botox with this for the armpit injections then this would not be unexpected to have what we call the epi effect, sort of an adrenaline rush. So first check out what the doctor used to mix your botox. Then if it was saline, I would discuss your symptoms you had with your doctor to decide how to proceed with future injections if needed.

Shawn Allen, MD
Boulder Dermatologist
5.0 out of 5 stars 1 review

These are not per se reactions to the BOTOX.

+1

Tracey

What you are describing is an anxiety attack.  Generally there is a history of this type of response.  I personally would be hard pressed to recommend the service again to you based on your reaction.  You might seek out an assessment by a psychotherapist to determine is you do have a panic disorder.  However, given the treatment is for entirely for elective services, I advise you not to repeat treatment unless you have a better handle on this anxiety reaction.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.